Hail, Thomas
- When
- August 9, 2:26 PM CST to 2:35 PM CST
- Where
- Thomas County, 8.29 mi S of Seneca
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 41.930, -100.830
Baseball to golfball sized hail lasted for almost 10 minutes.
Numerous super cell thunderstorms developed across the Nebraska Sandhills and southwestern Nebraska during the late afternoon and early evening hours on August 8th. These storms produced hail up to the size of baseballs in addition to wind gusts up to 60 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Numerous super cell thunderstorms developed across the Nebraska Sandhills and southwestern Nebraska during the late afternoon and early evening hours on August 8th. These storms produced hail up to the size of baseballs in addition to wind gusts up to 60 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 1:36 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 236 PM CDT SAT AUG 9 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 235 PM CDT SAT AUG 9 2014 A VERY MOIST ATMOSPHERE IS IN PLACE ACROSS THE REGION THIS AFTERNOON. H850 MB DEW POINTS ARE RUNNING IN THE 15C TO 17C RANGE WITH PWATS 1.25 TO 1.50 INCHES. INSTABILITY IS INCREASING THIS AFTERNOON...WITH SURFACE BASED CAPE VALUES NOW APPROACHING 3500 J/KG ACROSS THE SANDHILLS INTO SOUTHWEST NEBRASKA. THE FLOW ALOFT IS RELATIVELY WEAK...WITH THE MERRIMAN PROFILER INDICATING WEST TO SOUTHWEST WINDS RIGHT AROUND 25 KTS FROM 4KM TO 10KM. ASCENT WILL OVERSPREAD THE AREA LATE THIS AFTERNOON IN ASSOCIATION WITH THE WYOMING SHORTWAVE...AND SCATTERED THUNDERSTORMS WILL RESULT. STORMS SHOULD FOCUS ALONG A SURFACE TROUGH ACROSS FAR WESTERN NEBRASKA...BECOMING MORE NUMEROUS AS THEY TRACK TOWARD SOUTHWEST AND CENTRAL NEBRASKA THIS EVENING. DUE TO THE RATHER WEAK FLOW ALOFT AM NOT ANTICIPATING WIDESPREAD SEVERE STORMS...BUT SOME STORM ORGANIZATION AND AT LEAST ISOLATED SEVERE STORMS WILL BE POSSIBLE. HEAVY RAIN WILL ALSO BE POSSIBLE DUE TO THE HIGH AMOUNTS OF MOISTURE IN THE ATMOSPHERE. A COLD FRONT WILL CROSS THE AREA LATE TONIGHT WITH NORTH WINDS EXPECTED SUNDAY. HIGH TEMPERATURES BEHIND THE FRONT WILL NOT BE MUCH COOLER THAN TODAY...BUT SOME COOLER AIR ALOFT WILL BE CROSSING THE AREA AND MAY RESULT IN A FEW SHOWERS OR WEAK THUNDERSTORMS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 235 PM CDT SAT AUG 9 2014 SUNDAY NIGHT THROUGH TUESDAY... SURFACE HIGH PRESSURE AND MAINLY CLEAR SKIES WILL BRING LOWS INTO THE UPPER 50S MOST AREAS FOR SUNDAY NIGHT. THEN FOR MONDAY...SURFACE HIGH PRESSURE WILL RESIDE ACROSS THE NRN PLAINS WITH LIGHT NORTHEAST TO EAST WINDS DEVELOPING. FLOW WILL BE NORTHWEST ALOFT AND A DRY FORECAST...ALTHOUGH CANNOT RULE OUT A FEW SHOWERS OR THUNDERSTORMS FOR SHERIDAN AND WESTERN CHERRY COUNTY IN THE LEE OF THE BLACK HILLS REGION. ON MONDAY NIGHT...SURFACE HIGH PRESSURE WILL SETTLE OVER CENTRAL AND EASTERN NEBRASKA. THIS WILL BRING COOLER LOWS IN THE MID AND UPPER 50S. BOUNDARY LAYER MOISTURE INCREASE NORTH ALONG THE CENTRAL HIGH PLAINS TO BRING TO POTENTIAL FOR STRATUS AND/OR FOG TO WESTERN AREAS. WILL NOT INCLUDE IN GRIDS ATTM. FOR TUESDAY...TEMPERATURES WILL HEAT UP ACROSS THE HIGH PLAINS OF ERN CO...SERN WY AND NEBR PNHDL AS H85 TEMPS RISE TO 28-30C. ACROSS WRN NEBR HIGHS NEAR 80 EAST TO NEAR 90 FAR WESTERN ZONES. TUESDAY NIGHT THROUGH SATURDAY... TO BEGIN THIS PERIOD...AN UPPER TROUGH WILL EXTEND ALONG THE COAST OF BRITISH COLUMBIA SOUTH ALONG THE WEST COAST AS AN UPPER RIDGE EXTENDS OVER THE ROCKY MOUNTAINS. WHILE A FEW ELEVATED THUNDERSTORM MIGHT DEVELOP TUESDAY NIGHT AS A WARM FRONT ALOFT LIFTS NORTHEAST AND LOW LIL JET DEVELOPS...MODELS NO LONGER SUPPORTIVE TO CONTINUE MENTION. THE UPPER RIDGE WILL MOVE INTO THE CENTRAL CONUS WEDNESDAY BRINGING WARMER TEMPERATURES IN THE LOWER 90S ACROSS THE WESTERN ZONES. MEANWHILE AN UPPER TROUGH WILL EXTEND FROM HUDSON BAY INTO THE EASTERN GREAT LAKES AND NEW ENGLAND. A RIDGE RUNNER MCS(S) WILL LIKELY OCCUR WEDNESDAY NIGHT ACROSS PORTIONS OF THE DAKOTAS AND NEBRASKA. THE 12Z GFS HAS THE STRONGEST SIGNAL FOR THIS TO OCCUR IN NEBRASKA FOLLOWED BY THE GEM. THE UPPER RIDGE TO FLATTEN OUT THURSDAY..FOLLOWED BY AN UPPER TROUGH MOVING INTO THE CENTRAL AND/OR NORTHERN PLAINS FRIDAY INTO SATURDAY. THIS WILL BRING AT LEAST A 20 TO 30 PERCENT CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD. HIGHS MAINLY MID/UPPER 80S THURSDAY AND FRIDAY TO THE LOWER/MID 80S SATURDAY. THE 12Z ECMWF DOES KEEP THE UPPER TROUGH CONFINED TO THE NRN PLAINS SATURDAY WHILE THE 12Z GFS IS FASTER AND FURTHER SOUTH INTO THE CENTRAL PLAINS. A DRIER FORECAST AND HOTTER TEMPERATURES ARE POSSIBLE FROM THE ECMWF. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1244 PM CDT SAT AUG 9 2014 SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SANDHILLS REGION THIS AFTERNOON AHEAD OF AN UPPER LEVEL DISTURBANCE APPROACHING FROM WYOMING. THESE STORMS WILL BECOME MORE NUMEROUS AS THEY TRACK SOUTHEAST INTO CENTRAL AND SOUTHWEST NEBRASKA THIS EVENING. IFR LIKELY IN AND NEAR THE THE STORMS DUE TO EXPECTED LOW VISIBILITY FROM HEAVY RAINFALL. WINDS WILL BE VARIABLE AND GUSTY NEAR THE STORMS...OTHERWISE EXPECT WINDS TO BE GENERALLY LESS THAN 15 KTS. PATCHY STRATUS AND LOCALIZED IFR CONDITIONS MAY DEVELOP LATER TONIGHT WITH ABUNDANT LOW LEVEL MOISTURE IN THE AREA. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TAYLOR LONG TERM...ROBERG AVIATION...TAYLOR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT SAT AUG 9 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-102030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 320 PM CDT SAT AUG 9 2014 /220 PM MDT SAT AUG 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS...SOME CONTAINING LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL ARE EXPECTED THIS EVENING ACROSS MOST OF WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST THREAT FOR SEVERE STORMS IS EAST OF THE NEBRASKA PANHANDLE AND SOUTH OF HIGHWAY 20 FROM MERRIMAN TO ONEILL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY. THERE IS A POSSIBILITY OF THUNDERSTORMS EACH AFTERNOON AND EVENING WEDNESDAY THROUGH FRIDAY AS A WEAK STATIONARY FRONT CONTINUES ON THE HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) CLB
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
929 AM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM HAIL 1 E BURWELL 41.78N 99.11W
08/09/2014 E1.00 INCH GARFIELD NE NWS EMPLOYEE
&&
MARTINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 953 AM CDT SAT AUG 9 2014 NEZ028-029-091545- GARFIELD NE-WHEELER NE- 953 AM CDT SAT AUG 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 1045 AM CDT... AT 951 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF ERICSON...OR 16 MILES EAST OF BURWELL...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ERICSON... BARTLETT... PIBEL LAKE STATE RECREATION AREA... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1226 PM CDT SAT AUG 9 2014 NEZ028-029-091815- GARFIELD NE-WHEELER NE- 1226 PM CDT SAT AUG 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 115 PM CDT... AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ERICSON...OR 22 MILES EAST OF BURWELL... MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ERICSON... PIBEL LAKE STATE RECREATION AREA... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 243 PM CDT SAT AUG 9 2014 NEZ005-024-025-094-092030- EASTERN CHERRY NE-HOOKER NE-THOMAS NE-WESTERN CHERRY NE- 243 PM CDT SAT AUG 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY...NORTHWESTERN THOMAS AND NORTHEASTERN HOOKER COUNTIES UNTIL 330 PM CDT/230 PM MDT/... AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF SENECA...OR 12 MILES SOUTHEAST OF MULLEN...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... THEDFORD... SENECA... NORWAY... THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 146 AND 159. THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 191 AND 214. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TAYLOR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 8 S SENECA 41.93N 100.83W
08/09/2014 M2.75 INCH THOMAS NE PUBLIC
GOLFBALL TO BASEBALL HAIL AT TIME OF REPORT...ALONG WITH
VERY HEAVY RAIN.
&&
CARMELThe North Platte radar (KLNX), 21 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
19 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Baseball to golfball sized hail lasted for almost 10 minutes.
Quarter size hail was reported along with 40 MPH winds and heavy rain.
Quarter to dime sized hail was occurring 8 miles southwest of Thedford.
Hail lasted 20 minutes and did extensive damage to corn crops north of Arnold.
Half dollar sized hail was reported along with very heavy rain.
Half dollar sized hail reported with heavy rain and quarter mile visibility.
Ping pong sized hail and very heavy rain was reported.
Estimated wind gusts to 60 MPH along with dime sized hail.
Quarter to ping pong ball sized hail reported.
Ping pong ball sized hail along with heavy rain reported north of Elsie.
Minor street flooding reported in North Platte with 1 to 2 feet of water over Fourth Street at the intersection of Bryan Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532964, 533683, 532968, 532966, 532970, 532973, 532977, 532974, 533677, 532980, 532979, 533678, 533687, 533679, 533684, 533682, 533680, 533686, 533689, 533690, 533691.